Sedatives are drugs that will calm a person down when they are suffering from stress, anxiety, or overexcitement. When taken on a regular basis over a period of time, these medications may cause psychological and physical dependence. If you have been prescribed sedatives and fear you might be addicted to them, here are some signs to watch out for.
Barbiturates such as Amobarbital and Butabarbital were once used to treat insomnia and anxiety but are now more commonly used as a treatment for epilepsy. They may also be used to sedate a patient before a hospital operation.
Benzodiazepines are tranquilizers and are used as a sleep aid and anti-anxiety medication. These medications aren’t as toxic as barbiturates and rarely cause death if a person overdoses on them. Examples of benzodiazepines are diazepam (also known as Valium), and Alprazolam.
Sedatives cause the central nervous system to slow down, causing the brain and body to function at a slower rate. They act quickly, and users can develop dependence in a short length of time – as fast as a week! If you have an overwhelming need or craving for the medication and notice that you need a higher dose to experience a euphoric state, you are probably suffering from addiction. If you are unable to cut down or stop taking the drug – you are addicted. Seek medical advice as soon as possible. Your doctor will be able to advise you on how to overcome your addiction and may recommend you visit an addiction expert in a facility such as an addiction treatment center in Dallas. Sedative withdrawal needs to be supervised by a professional as it can be very dangerous – even fatal.
A person addicted to sedatives will experience a variety of physical symptoms – the intensity of them will depend upon the type of sedative being abused, how frequently it is consumed, and in what dosage. A common sign of addiction is impaired motor functions, and slurred speech as the sedative slows down the central nervous system. An addict may seem like they are drunk on alcohol with their slow body movements, confusion, dizziness, and restlessness. Some people will be incapable of walking without an aide and may stagger around and fall over.
Sedative abuse may cause a person’s personality to change, and they will do things they usually wouldn’t do. They may become irritable and have mood swings. They may even display risk-taking behavior and not think twice about doing something dangerous like driving a motor vehicle while under the influence of barbiturates or benzodiazepines. If the addiction is severe, the addict will want to acquire the drug in higher quantities and more frequently to feed their craving. This can lead to their life spiraling totally out of control as they try to obtain large amounts of the drug and will start to ask friends and family for the medication or even steal and obtain it by any means possible.